Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 14, NWS Billings, MT

October 6, 2017Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Oct 6, 2017, 3:14 PM MDT for Golden Valley County, Wheatland County, Montana. It took effect at Oct 6, 2017, 6:00 PM MDT. It was in force for 26 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 3:14 PM MDT (21:14 UTC)
In effect from
Oct 6, 2017, 6:00 PM MDT
Expired
Oct 7, 2017, 8:17 PM MDT
In force
26 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 5:04 PM MDTNON-TSTM WND GST 53Judith Gap, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS75 KBYZ 062114
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
314 PM MDT Fri Oct 6 2017

MTZ028-041-063-072115-
/O.NEW.KBYZ.HW.W.0001.171007T0000Z-171008T0300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
314 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 PM MDT
SATURDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 6 PM this evening to 9 PM MDT
Saturday. 

* TIMING...Periods of strong winds will develop tonight and early
  Saturday, but the strongest winds are expected Saturday 
  afternoon.
 
* IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber
  to Judith Gap. 

* WINDS...West winds 45 to 60 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can create difficult driving 
conditions and even flip over high profile vehicles. Motorists may
want to take alternate routes or choose to travel another time. 

&&

$$

MTZ065-066-072115-
/O.EXT.KBYZ.WI.Y.0010.171007T0000Z-171008T0000Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
314 PM MDT Fri Oct 6 2017

...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT
SATURDAY...

* TIMING...This evening through Saturday. Strongest winds tonight
  and Saturday afternoon. 
 
* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Springdale, and along local roads near Nye. 

* WINDS...Southwest wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Motorists in high 
profile vehicles should check forecasts and weather reports before
traveling. People with outdoor activities should plan for strong 
gusty winds Saturday.


&&

$$

http://weather.gov/Billings
5 follow-up statements
255 
WWUS75 KBYZ 070307
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
907 PM MDT Fri Oct 6 2017

MTZ028-041-063-080300-
/O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
907 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY...

* TIMING...Periods of strong winds continuing through Saturday, 
  but the strongest winds are expected Saturday afternoon. 

* IMPACTS...Dangerous crosswinds along Highway 191 from Big 
  Timber to Judith Gap. 

* WINDS...West winds 45 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can create difficult driving
conditions and even flip over high profile vehicles. Motorists
may want to take alternate routes or choose to travel another
time.

&&

$$

MTZ065-066-080000-
/O.CON.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
907 PM MDT Fri Oct 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT SATURDAY...

* TIMING...Continuing through Saturday. Strongest winds tonight 
  and Saturday afternoon. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Springdale, and along local roads near Nye. 

* WINDS...Southwest wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Motorists in high
profile vehicles should check forecasts and weather reports
before traveling. People with outdoor activities should plan for
strong gusty winds Saturday.

&&

$$

http://weather.gov/Billings
750 
WWUS75 KBYZ 070901
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
301 AM MDT Sat Oct 7 2017

MTZ028-041-063-080300-
/O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
301 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...Periods of strong winds winds will continue today, 
  with the strongest winds expected this afternoon.

* IMPACTS...Dangerous crosswinds along Highway 191 from Big 
  Timber to Judith Gap. 

* WINDS...West winds 45 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can create difficult driving
conditions and even flip over high profile vehicles. Motorists
may want to take alternate routes or choose to travel another
time.

&&

$$

MTZ065-066-080000-
/O.CON.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
301 AM MDT Sat Oct 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* TIMING...Periods of strong winds will continue today, with the 
  strongest winds expected this afternoon.

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Springdale, and along local roads near Nye. 

* WINDS...Southwest to west wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Motorists in high
profile vehicles should check forecasts and weather reports
before traveling. People with outdoor activities should plan for
strong gusty winds Saturday.

&&

$$

http://weather.gov/Billings
738 
WWUS75 KBYZ 071659
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1059 AM MDT Sat Oct 7 2017

MTZ028-041-063-080300-
/O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
1059 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...Winds will become very strong by early afternoon and
  continue into early evening. 

* IMPACTS...Dangerous crosswinds along Highway 191 from Big 
  Timber to Judith Gap. 

* WINDS...West winds 45 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can create difficult driving
conditions and even flip over high profile vehicles. Motorists
may want to take alternate routes or choose to travel another
time.

&&

$$

MTZ065-066-080000-
/O.CON.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1059 AM MDT Sat Oct 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* OBSERVATIONS...Winds have been gusting to 65 mph at the
  Livingston airport through late morning.

* TIMING...Strong winds will continue until early evening with the
  strongest winds expected through early afternoon. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Springdale, and along local roads near Nye. 

* WINDS...Southwest to west wind gusts of 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make travel difficult. Motorists in high
profile vehicles should check forecasts and weather reports
before traveling. People with outdoor activities should plan for
strong gusty winds Saturday.

&&

$$

http://weather.gov/Billings
677 
WWUS75 KBYZ 072044
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
244 PM MDT Sat Oct 7 2017

MTZ065-066-072145-
/O.CAN.KBYZ.WI.Y.0010.000000T0000Z-171008T0000Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
244 PM MDT Sat Oct 7 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Winds have decreased below advisory criteria, so the Wind Advisory
has been cancelled.

$$

MTZ028-041-063-080300-
/O.CON.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
244 PM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...Winds will be strong through early evening. 

* IMPACTS...Dangerous crosswinds along Highway 191 from Big 
  Timber to Judith Gap. 

* WINDS...West winds 45 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can create difficult driving
conditions and even flip over high profile vehicles. Motorists
may want to take alternate routes or choose to travel another
time.

&&

$$

http://weather.gov/Billings
914 
WWUS75 KBYZ 080217
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
817 PM MDT Sat Oct 7 2017

MTZ028-041-063-080330-
/O.CAN.KBYZ.HW.W.0001.000000T0000Z-171008T0300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
817 PM MDT Sat Oct 7 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds have decreased below Warning criteria, so the High Wind
Warning has been cancelled.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 6, 2:55 PM MDT, 19 minutes earlier.

Area forecast discussion, Oct 6, 2:55 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Billings MT
255 PM MDT Fri Oct 6 2017

.SHORT TERM...valid for Sat and Sun...

Wind is the main element we will be focused on for the weekend.
Currently, we have a upper trough axis scooting across our eastern
sections producing a few showers in the SE corner of Montana. Once
the axis moves east of our CWA by this evening any chance of
showers will end. However, right on the heals of this system is
an approaching frontal system being pushed by a strong upper jet
and this will dictate our weather tonight and tomorrow.

At this time, fairly strong winds are occurring at Big Timber and
Harlowton (gusts around 50 mph) as the pressure gradient across
the foothills is oriented west to east thanks to the exiting upper
low. As the approaching system quickly moves in this evening that
gradient will tighten in a more southwest to northeast fashion
over the southern foothills. This is expected to result in strong
gap flow winds at Livingston and Nye. The wind advisory issued by
earlier shifts for this area looks good. By tomorrow morning it
appears the gradient turns more west to east oriented again as
strong westerly flow overtakes the region. We previously had the
wind advisory expiring at noon Saturday, but we now feel there is
a continued threat of strong winds into the afternoon as this area
transitions from a gap flow situation to a mix down scenario.
BUFKIT soundings indicate up to 50-55 kts could possibly mix down
during the afternoon at some point while west winds remain
sustained at 25 to near 40 mph. Thus, to be prudent, we have
extended that advisory to 6 PM.

Further north is a tougher cookie to crack. Strong jet stream
moving into the region tonight through Saturday brings in some
very strong 700MB flow of over 60 KTS at times. Low level lapse
rates are progged to briefly be in the 5-6 C/KM range and could
result in a period of strong winds from northern Stillwater County
to Judith Gap. Although it is likely that decoupling after sunset
prevents any strong winds, a chance of sudden cross winds along
Highway 191 are a concern. Furthermore, once some mixing develops
Saturday as the front moves toward us from the northwest, we could
see some strong winds develop again in this area. This area is
tough to forecast due to terrain effects etc so confidence not
high, but we feel a High Wind Warning is prudent due to the threat
of strong west winds across Highway 191. We will start this at 6
pm and take it to 9 PM, but main threat is Saturday afternoon.

The rest of the CWA out on the plains will be breezy to windy
Saturday. However, the ingredients for high wind warning criteria
do not really evolve over our area as much as to our north. So we
will simply carry some social media messaging forward for the
plains.

Once the front comes through late tomorrow/Saturday evening the
winds should begin to subside. We do have a chance of showers
behind the front, but this is limited in most areas due to
continued downslope flow. The mountains and foothills have the
best chance of some rain or snow showers Saturday night through
Sunday as cyclonic flow prevails. Look for cooler temps on Sunday
and still some brisk northwest wind in the afternoon. BT

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

No large changes were made to the extended forecast. The GEFS
showed increasing model spread beginning midweek, and the GFS
changed from weak ridging over the area Thursday morning to a
trough over the area. The 00Z and 12Z ECMWF did not change much
from run-to-run. Despite the above, the 12z GFS and ECMWF were
similar with the progressive synoptic pattern through the period.

A positively-tilted upper trough will slide SE of the region
during Monday, leaving a ridge in it's wake with dry weather.
Temperatures will be below normal behind the trough. Forecasted
sub-advisory winds in the gap-flow areas late Mon. night into
Tuesday morning due to lee troughing over the area. Tuesday will
remain dry with highs reaching the 60s. The next upper
trough/shortwave will move into the region on Wednesday, bringing
a slight chance of rain/snow showers to areas W of KBIL Wed. night
behind a cold front. Differing frontal timing between the models
led to blended high temperatures in the 50s. A shortwave ridge
moves over the area behind the trough late Thursday. SW flow ahead
of the next system brings isolated showers to the area Thu. night.
As the system moves E on Friday, it will bring a slight chance of
showers to western areas. Blended high temperatures remained in
the 50s for Thu. and Friday. Arthur

&&

.AVIATION...

VFR will prevail over the area through Saturday. Localized
mountain obscurations are possible Sat. afternoon. Otherwise, WSW
surface winds will increase over the foothill areas, including
KLVM, and areas from Judith Gap S through Big Timber and Nye,
early this evening and will continue to be strong through
Saturday. Expect gusts to 45 to 50 kt in these areas. For areas
from KBIL E, winds will gust to 30 to 40 kt Sat. afternoon. Winds
across the region will become WNW during the afternoon. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 047/066 039/052 032/053 035/062 039/057 035/053 034/054
    00/N    13/W    11/U    00/U    01/B    10/B    11/B
LVM 045/062 034/047 026/049 029/061 033/056 029/050 030/049
    01/N    23/W    31/U    00/N    01/B    20/U    12/W
HDN 044/068 038/055 033/053 033/065 036/060 034/055 035/056
    00/N    22/W    11/U    00/U    01/B    10/B    11/U
MLS 045/065 038/055 031/050 032/062 036/059 035/054 034/054
    01/N    11/B    10/U    00/U    00/U    00/U    11/B
4BQ 043/067 040/053 032/049 031/061 036/060 034/056 036/057
    00/N    11/E    11/U    00/U    00/U    00/U    21/B
BHK 043/064 036/054 030/046 029/059 035/059 034/054 034/053
    00/N    11/B    10/U    00/U    00/U    00/U    11/B
SHR 040/069 037/049 029/048 027/061 033/059 032/055 033/057
    01/U    23/W    11/U    00/U    00/U    10/U    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 PM this evening to 9 PM
      MDT Saturday FOR ZONES 28-41-63.
     Wind Advisory in effect from 6 PM this evening to 6 PM MDT
      Saturday FOR ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Oct 6, 9:13 AM MDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Billings MT
913 AM MDT Fri Oct 6 2017

MTZ029>039-042-057-058-071515-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Golden Valley-Northern Big Horn-
Southern Rosebud-
913 AM MDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Strong widespread and persistent northwest winds.

* WHERE...Portions of south central and east central Montana.

* WHEN...Saturday.

* ADDITIONAL DETAILS...There is a potential for strong winds
  developing Saturday from Judith Gap to Billings and eastward to
  Miles City and Baker. Widespread gusts from 40 to 50 mph may be
  common.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists in high profile vehicles should check forecasts and
weather reports before traveling. People with outdoor activities
should plan for strong gusty winds Saturday.

&&

MTZ028-040-041-056-063>068-071515-
Southern Wheatland-Northern Park-Northern Sweet Grass-
Red Lodge Foothills-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
913 AM MDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong crosswinds with gusts 50 to 65 mph possible.

* WHERE...Livingston to near Big Timber and near Nye. Somewhat
  weaker winds from Big Timber to Harlowton.

* WHEN...Late Friday through Saturday.

* ADDITIONAL DETAILS...Motorists along I-90 and Highway 191 in this
  area should expect strong crosswinds late Friday into Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists of high profile vehicles along I-90 from Livingston to
Big Timber, and along Highway 191 from Big Timber to Judith Gap,
may want to plan alternate routes or change travel times.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:53 AM MDTWind AdvisoryBYZPark, Stillwater, Sweet Grass36 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.